Alert archive / Illinois / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 16, NWS St. Louis, MO

April 24, 2022Montgomery County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 24, 2022, 12:29 PM CDT for Montgomery County, Illinois. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2022, 12:29 PM CDT (17:29 UTC)
Expired
Apr 24, 2022, 12:45 PM CDT
In force
16 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Montgomery County, IL

The radar

The Lincoln radar (KILX), 77 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 5.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 296 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
162 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
978 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
296 m²/s²
0-3 km storm-relative helicity
332 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

056 
WUUS53 KLSX 241729
SVRLSX
ILC135-241745-
/O.NEW.KLSX.SV.W.0016.220424T1729Z-220424T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1229 PM CDT Sun Apr 24 2022

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Montgomery County in south central Illinois...

* Until 1245 PM CDT.

* At 1229 PM CDT, a severe thunderstorm was located over White Oak,
  moving northeast at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northwestern Montgomery County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3952 8970 3953 8966 3952 8953 3939 8953
TIME...MOT...LOC 1729Z 231DEG 33KT 3952 8955 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BRC
1 follow-up statement
825 
WWUS53 KLSX 241742
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1242 PM CDT Sun Apr 24 2022

ILC135-241751-
/O.EXP.KLSX.SV.W.0016.000000T0000Z-220424T1745Z/
Montgomery IL-
1242 PM CDT Sun Apr 24 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MONTGOMERY COUNTY
WILL EXPIRE AT 1245 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3952 8970 3953 8966 3952 8953 3939 8953
TIME...MOT...LOC 1741Z 231DEG 33KT 3958 8945 

$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 6:45 AM CDT, 5 hours 44 minutes earlier.

Area forecast discussion, Apr 24, 6:45 AM CDT, 5 hours 44 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
645 AM CDT Sun Apr 24 2022

.SHORT TERM...  (Through Late Monday Afternoon)
Issued at 457 AM CDT Sun Apr 24 2022

Latest radar mosaic is showing scattered showers moving across parts
of central and northeast Missouri into west central Illinois. Latest
surface analysis is showing a cold front extending from a deep low
over the northern Plains down through Iowa into western Missouri.
The was also an outflow boundary from earlier thunderstorms that has
pushed out east of a Quincy to near Mexico to Jefferson City line.
The HREF is still showing that the cold front will slowly progress
southeast across the CWA through this evening as the upper low moves
from the northern Plains into southern Ontario.  Coverage of storms
are still expected to increase ahead of the front this afternoon
under the entrance region of an upper jet streak over the Great
Lakes.  Still looks like there will may be a small window for
isolated severe storms this afternoon into early this evening over
southeast Missouri and southwest Illinois where MUCAPEs will reach
up to 1000 J/kg and deep shear will be around 50 knots.  The front
will continue to move south tonight and another shortwave trough
will move into the area late tonight.  With PWATS between 1.5-1.7"
and potential for some training, still can't rule out the potential
for some locally heavy rainfall over parts of southeast Missouri
into southwest Illinois. Showers and thunderstorms will linger
over the southern part of the CWA into early Monday morning before
the shortwave trough moves east of the area and subsidence sets
in bringing dry weather the rest of the day on Monday.

Cooler weather is expected today with the clouds, rain, and the
front moving through the area.  Highs are still expected to be above
normal at St. Louis.  With a cloudy start and cold air advection
behind the front, highs on Monday will be below normal.

Britt

.LONG TERM...  (Monday Night through Saturday)
Issued at 457 AM CDT Sun Apr 24 2022

Majority of ensemble members still agree that the upper low over
the western Great Lakes will move off to the east at the same time
a ridge will amplify over the central CONUS mid-late week. A
large surface high will move across the Midwest Tuesday into
Wednesday which will help bring dry weather to the region before
southwest flow sets up on Wednesday night as the high moves off to
the east. Then there will be a chance of showers and thunderstorms
over the area Thursday into Friday as a warm front moves north
into Missouri and Illinois and stalls across the area. Some of
the ensemble members including the operational GFS/ECMWF are
showing weak shortwave troughs moving over the ridge which will
help enhance thunderstorm chances during this time frame. The
chance for rain will continue into Saturday as a upper trough and
attendant cold front moves into the region.

Temperatures on Tuesday will fall back below normal as 850mb
temperatures fall back into the 0 to +5C range. With the surface
high moving across the Midwest, will need to watch for the potential
for a frost over parts of the area on Tuesday and possibly Wednesday
mornings. Temperatures will climb back to near normal on Wednesday
and Thursday and above normal on Friday and Saturday as 850mb
temperatures climb back into the 10-15C range. This is reflected
well in the GEFS and NBM temperature guidance, though the spread
increases with time which bring some uncertainty in the forecast
late in the week.

Britt

&&

.AVIATION...  (For the 12z TAFs through 12z Monday Morning)
Issued at 638 AM CDT Sun Apr 24 2022

Showers and scattered thunderstorms area expected to affect the
KUIN/KJEF/KCOU through 19-23Z and the St. Louis area terminals
through 06Z. The heavier showers and thunderstorms will produce
MVFR, possible IFR visibilities and ceilings at times. Southerly
winds will turn out of the northwest behind a cold front tonight.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 24, 4:02 AM CDT, 8 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
402 AM CDT Sun Apr 24 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-250915-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
402 AM CDT Sun Apr 24 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a chance of thunderstorms through tonight. Isolated storms
this afternoon could produce strong wind gusts and marginally severe
hail over southeast Missouri and southwest Illinois. Locally heavy
rainfall is possible over southeast Missouri into southwest Illinois
tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance for thunderstorms across parts of the area early
Monday morning and again Thursday night through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation maybe needed on a limited basis this afternoon.

Britt

Nearby

Severe Thunderstorm Warnings in Illinois, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.